Alert archive / Louisiana / Tornado Warnings in 2013

Tornado Warning 37, NWS Shreveport, LA

May 16, 2013Natchitoches Parish, Winn Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at May 16, 2013, 4:47 PM CDT for Natchitoches Parish, Winn Parish, Louisiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2013, 4:47 PM CDT (21:47 UTC)
Expired
May 16, 2013, 5:15 PM CDT
In force
28 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Natchitoches Parish, LA, Winn Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 2:54 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2013-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2013-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

457 
WFUS54 KSHV 162147
TORSHV
LAC069-127-162215-
/O.NEW.KSHV.TO.W.0037.130516T2147Z-130516T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
447 PM CDT THU MAY 16 2013

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL WINN PARISH IN NORTH CENTRAL LOUISIANA...
  NORTH CENTRAL NATCHITOCHES PARISH IN NORTHWEST LOUISIANA...

* UNTIL 515 PM CDT

* AT 442 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BLACK
  LAKE...OR 18 MILES NORTH OF NATCHITOCHES...MOVING SOUTHEAST AT 30
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  CRESTON AND CLEAR LAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WARNING MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE
STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO
DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...
MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM
WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3195 9312 3201 9316 3210 9310 3194 9277
      3178 9288
TIME...MOT...LOC 2147Z 301DEG 18KT 3201 9311

$$

06

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 16, 4:16 PM CDT, 31 minutes earlier.

Area forecast discussion, May 16, 4:16 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
416 PM CDT THU MAY 16 2013

.DISCUSSION...
AN INTERESTING AFTERNOON TO SAY THE LEAST AS ONE LONE SUPERCELL
DEVELOPED IN AN AREA OF ENHANCED INSTABILITY AND AMPLE WIND
SHEAR. THIS CELL TRACKED FROM NEAR MOUNT PLEASANT TX SEWRD ACROSS
NW LA WHERE ROTATION BEGAN TO INCREASE...PROMPTING A SUCCESSION
OF TORNADO WARNINGS FROM THE TX/LA STATE LINE DOWN ALONG THE
INTERSTATE 49 CORRIDOR. NUMEROUS SEVERE REPORTS HAVE COME IN FROM
THIS LONE STORM INCLUDING WIDESPREAD WIND DAMAGE AND LARGE
HAIL...MAINLY ACROSS NW LA. THE ENVIRONMENT REMAINS RIPE FOR
ADDITIONAL THUNDERSTORM DEVELOPMENT THROUGH EARLY EVENING SOUTH OF
INTERSTATE 20 IN NW LA...WHERE A TORNADO WATCH REMAINS IN EFFECT
THROUGH 8PM CDT THIS EVENING. LOOKING NORTH WHERE INSTABILITY WAS
QUELLED A BIT BY MORNING RAINFALL...SHWRS HAVE CONTINUED THROUGH
THE AFTERNOON WITH ONLY A FEW ISOLD TSTMS ACROSS SE OK AND SW AR.
THE UPPER LOW RESPONSIBLE FOR ALL THIS CONVECTION WILL CONTINUE TO
SHIFT E/NE INTO WRN AR THIS EVENING...AND WILL THEREFORE KEEP POPS
IN THE FORECAST THROUGH FRIDAY ACROSS THE NRN HALF OF THE REGION.

UPPER RIDGE WILL REGAIN IT/S HOLD OVER THE REGION THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK. EXPECT ABOVE NORMAL TEMPERATURES
WITH SOME LOW 90S POSSIBLE OVER THE SRN HALF OF THE REGION. IN
ADDITION...MORNING LOWS WILL AVERAGE NEAR 70 DEGREES ACROSS MANY
LOCATIONS. THESE TEMPERATURES WILL LIKELY CONTINUE INTO EARLY NEXT
WEEK AHEAD OF AN APPROACHING COLD FRONT WHICH STILL APPEARS SLOW
TO PUSH THROUGH THE REGION BY MID WEEK...LOOKING MORE LIKELY THAT
IT MAY STALL SOMEWHERE NEAR OR ALONG THE INTERSTATE 20 CORRIDOR
BEFORE WEAKENING AND RETREATING BACK NORTH. KEPT SLIGHT CHANCE
POPS IN THE FORECAST THROUGH THE EXTENDED TO RESPECT THE FRNTL
BNDRY. /19/

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PARTS OF THE FOUR STATE
REGION AHEAD OF AN UPPER LEVEL DISTURBANCE FROM A CENTER OVER
NORTHERN ARKANSAS WITH TROUGH AXIS TRAILING SOUTH INTO
LOUISIANA...AND ADDITIONAL DISTURBANCES ROUNDING THE BACK SIDE OF
THE UPPER LOW AND SPREADING SOUTHEAST ACROSS THE AREA. WILL CARRY
PREVAILING MVFR AND IFR WITH THE BRUNT OF THE SHOWERS AND
THUNDERSTORMS THIS EVENING. MVFR TO IFR FLIGHT CATEGORIES WILL
RETURN OVERNIGHT NEAR 17/05 UTC INTO THE MID TO LATE MORNING FRIDAY
AROUND 17/16 UTC. WINDS WILL BE SOUTH 7 TO 12 KNOTS THROUGH FRIDAY
NIGHT NEAR 18/00 UTC. /06/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  86  69  88  69 /  40  10  10  10  10
MLU  67  84  69  87  68 /  40  20  20  10  10
DEQ  64  82  67  87  66 /  50  20  20  10  10
TXK  65  82  69  87  68 /  50  20  20  10  10
ELD  65  82  68  87  66 /  60  20  20  10  10
TYR  68  86  70  89  69 /  30  10  10  10  10
GGG  68  86  69  89  69 /  30  10  10  10  10
LFK  70  89  70  90  70 /  20  10  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

19/06
Hazardous weather outlook, May 16, 12:15 PM CDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 PM CDT THU MAY 16 2013

ARZ050-051-059>061-070>073-LAZ001>004-006-OKZ077-TXZ096-097-
108>112-126-171200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-UNION LA-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-MARION-
1215 PM CDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS
AN UPPER LOW CONTINUES TO TRACK EAST FROM OKLAHOMA INTO ARKANSAS.
SOME STORMS MAY REACH SEVERE LIMITS MAINLY ALONG AND NORTH OF THE
INTERSTATE 20 CORRIDOR AS INSTABILITY INCREASES DURING THE
AFTERNOON AND EVENING. HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES ARE ALL POSSIBLE...ESPECIALLY WITH ANY SUPERCELLS THAT
DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A FEW AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON FRIDAY.
ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED FROM
MONDAY THROUGH WEDNESDAY NEXT WEEK. HOWEVER...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.

LAZ005-010>014-017>022-TXZ124-125-136>138-149>153-165>167-171200-
LINCOLN-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-WOOD-UPSHUR-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1215 PM CDT THU MAY 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS
AN UPPER LOW CONTINUES TO TRACK EAST FROM OKLAHOMA INTO ARKANSAS.
STRONG TO SEVERE STORMS ARE EXPECTED TO REMAIN ALONG AND NORTH OF
THE INTERSTATE 20 CORRIDOR. HOWEVER...A FEW ISOLATED STORMS MAY
REACH SEVERE LIMITS FARTHER SOUTH WITH HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A FEW AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON FRIDAY.
ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED FROM
MONDAY THROUGH WEDNESDAY NEXT WEEK. HOWEVER...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.

19

In the hours before

Local storm report, May 16, 3:52 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
352 PM CDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND DMG     SHREVEPORT              32.47N  93.80W
05/16/2013                   CADDO              LA   TRAINED SPOTTER

            HOUSE HAD ROOF PEELED BACK . PORCH KNOCKED OFF.

0308 PM     HAIL             SHREVEPORT              32.47N  93.80W
05/16/2013  M1.75 INCH       CADDO              LA   TRAINED SPOTTER

            HOUSE HAD ROOF PEELED BACK . PORCH KNOCKED OFF.

&&

EVENT NUMBER SHV1300135
EVENT NUMBER SHV1300136

10
Local storm report, May 16, 3:57 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
357 PM CDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     HAIL             30 SE SHREVEPORT        32.16N  93.43W
05/16/2013  M1.00 INCH       RED RIVER          LA   NWS EMPLOYEE

            INTERSECTION OF HWY 71 AND HWY 4

&&

EVENT NUMBER SHV1300137

10
Local storm report, May 16, 4:00 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
400 PM CDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     GREENWOOD               32.44N  93.97W
05/16/2013                   CADDO              LA   AMATEUR RADIO

            SEMI BLOWN ON SIDE.

&&

EVENT NUMBER SHV1300138

10
Local storm report, May 16, 4:02 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
402 PM CDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             SHREVEPORT              32.47N  93.80W
05/16/2013  M1.25 INCH       CADDO              LA   NWS EMPLOYEE

            HAIL COVERING THE GROUND...A FEW TREES DOWN ON SHED

0255 PM     TSTM WND DMG     SHREVEPORT              32.47N  93.80W
05/16/2013                   CADDO              LA   NWS EMPLOYEE

            HAIL COVERING THE GROUND...A FEW TREES DOWN ON SHED

&&

EVENT NUMBER SHV1300139
EVENT NUMBER SHV1300140

10
Local storm report, May 16, 4:04 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
404 PM CDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     SHREVEPORT              32.47N  93.80W
05/16/2013                   CADDO              LA   NWS EMPLOYEE

            HAIL COVERING THE GROUND...A FEW TREES DOWN ON
            SHED..WINDS ESTIMATED AT 70 MPH.

&&

CORRECTED REMARKS

EVENT NUMBER SHV1300140

10
Local storm report, May 16, 4:43 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
443 PM CDT THU MAY 16 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             SHREVEPORT              32.47N  93.80W
05/16/2013  M1.50 INCH       CADDO              LA   TRAINED SPOTTER

&&

EVENT NUMBER SHV1300141

10

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:20 PM CDTSevere Thunderstorm WarningSHVBossier, Caddo40 min
May 16, 2:29 PM CDTTornado WarningSHVCaddo, De Soto31 min
May 16, 2:57 PM CDTTornado WarningSHVBossier, Caddo, De Soto33 min
May 16, 3:27 PM CDTTornado WarningSHVBienville, Bossier, Caddo, De Soto, Red River48 min
May 16, 4:08 PM CDTTornado WarningSHVBienville, Natchitoches, Red River22 min
May 16, 4:29 PM CDTSevere Thunderstorm WarningSHVNatchitoches, Red River, Winn61 min
May 16, 5:14 PM CDTTornado WarningSHVNatchitoches, Winn46 min

Nearby

Tornado Warnings in Louisiana, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.